Thunderstorm Wind, Bath
- When
- July 30, 7:00 PM EST
- Where
- Bath County, 2.34 mi NNE of Ft Lewis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 38.160, -79.600
Trees were blown down on Indian Draft Road.
The area was under a broad upper trough with a still very moist (surface dew points in the mid-60s) and unstable air mass in place (afternoon CAPES approached 2000 J/kg). A weak east to southeasterly flow into the mountains and contributed to the development of a few storms in the afternoon while an upper trough axis over the Piedmont led to isolated strong to severe thunderstorms in that area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The area was under a broad upper trough with a still very moist (surface dew points in the mid-60s) and unstable air mass in place (afternoon CAPES approached 2000 J/kg). A weak east to southeasterly flow into the mountains and contributed to the development of a few storms in the afternoon while an upper trough axis over the Piedmont led to isolated strong to severe thunderstorms in that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 6:34 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 734 PM EDT MON JUL 30 2012 .SYNOPSIS... HIGH PRESSURE WILL DRIFT EAST TO OFF THE MID ATLANTIC COAST THIS EVENING. RETURN SOUTHEAST FLOW AROUND THE HIGH WILL CONTINUE TO BRING INCREASING MOISTURE INTO TONIGHT. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL THEN RESIDE OVER THE EASTERN UNITED STATES...YIELDING THE POTENTIAL FOR UNSETTLED WEATHER INTO MID WEEK. && .NEAR TERM /THROUGH TUESDAY/... AS OF 245 PM EDT MONDAY... CONVECTION REMAINS QUITE ISOLATED OVER THE REGION THIS AFTERNOON WITH THE DEEPER MOISTURE TO THE SE AND ONLY WEAK SUPPORT IN PLACE UNDER MODEST INSTABILITY ATTM. EXPECT THIS OVERALL TREND TO PREVAIL INTO THE EVENING WITH WIDELY SCATTERED SLOW MOVING STORMS BEING DRIVEN BY OLD OUTFLOW AND WEAK SE FLOW INTO THE RIDGES. THUS WILL KEEP THE GOING SHOTGUN TYPE PATTERN OF LOW POPS FOR ISOLATED HEAVY RAIN PRODUCING CONVECTION UNTIL SUNSET. NEXT FAINT MID LEVEL WAVE WILL BE CROSSING THE REGION UNDER NW FLOW ALOFT OVERNIGHT WHILE THE FLOW GRADUALLY VEERS FROM LIGHT SE TO SOUTH BY MORNING. LOTS OF UNCERTAINTY AS TO WHETHER OR NOT THIS RESULTS IN LINGERING BANDS OF SHRA ESPCLY BLUE RIDGE INTO THE EARLY MORNING HOURS. MOST SHORT TERM GUIDANCE HAS DOUBTS ABOUT IT WHILE BOTH THE NAM/GFS HAVE SOME SHRA IN SPOTS SO GIVEN LIGHT EASTERLY FLOW/HIGH PWATS DECIDED TO LEAVE IN A RIBBON OF CHANCE TO SLIGHT POPS MAINLY CENTRAL SECTIONS OVERNIGHT. OTRW PC WITH PATCHY FOG AROUND AND LOWS MAINLY IN THE 60S. NEXT MUCH STRONGER SHORTWAVE WILL DIVE SE AROUND THE EASTERN 5H TROF AND THRU THE TN VALLEY BY MORNING...CROSSING THE SRN APPALACHIANS TUESDAY AFTERNOON. BEST LIFT WITH THIS FEATURE LOOKS TO PASS TO THE SOUTH...CLOSER TO THE RESIDUAL SURFACE FRONT WHERE A COMPLEX OF STORMS APPEARS LIKELY. THIS MAY TEND TO LIMIT THE COVERAGE OF CONVECTION FURTHER NORTH BUT STILL ENOUGH INSTABILITY AND WEAK UVV RIGHT UNDER THE TROF AXIS TO PRODUCE A FEW BANDS OF TSRA. HOWEVER COVERAGE IN QUESTION AND MAY BE BELOW LIKELYS BUT LEFT IN SINCE ALREADY IN PLACE AS MAY LINE UP ALONG THE SRN BLUE RIDGE WITH THE FLOW MORE SW LATER IN THE DAY. ELSW KEPT IN DECENT CHANCE POPS ALTHOUGH STORMS SHOULD BE MOVING A LITTLE FASTER WITH A LITTLE MORE OF A JET ALOFT IN PLACE. HIGHS RANGING FROM 78-85 MOUNTAINS TO THE MID/UPPER 80S OUT EAST WITH MORE AFTERNOON SUN LIKELY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 250 PM EDT MONDAY... RH WILL BE DECREASING ALOFT INTO WEDNESDAY AS WEAK LOW PRESSURE MOVES OFF THE CAROLINA COAST SHOULD LIMIT STORMS SOUTH OF RT 460 ON WEDNESDAY...AND THOSE MAY ONLY BE SCATTERED AT BEST. THIS TREND CONTINUES INTO THURSDAY WITH WAA ALOFT ALLOWING H85 TEMPS TO REACH +20C. EVEN LESS CLOUDS AND A SMALLER CHC OF STORMS HAN EVEN WEDNESDAY...SHOULD ALLOW SOME SPOTS TO REACH THE LOWER 90S ONCE AGAIN. DEWPOINTS WILL REMAIN IN THE UPPER 50S TO MIDDLE 60S SUCH THAT THE AIR MASS WILL NOT FEEL TOO OPPRESSIVE. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 23 PM EDT MONDAY... WITH MORE PERSISTENT SOUTHERLY FLOW DEVELOPING INTO THE WEEKEND...DEWPOINTS WILL BE ON THE RISE AND SO WILL INSTABILITY AS RH INCREASES AT H7 AND H5. SHOWERS AND STORMS WILL BE MORE NUMEROUS ON SUNDAY IN COMPARISON TO SATURDAY. ALTHOUGH H85 TEMPS MAY RISE A FEW MORE DEGREES...MAX T WILL BE STUNTED BY MORE CLOUDS AND THUNDERSTORMS. A COLD FRONT DROPS OUT OF THE GREAT LAKES EARLY NEXT WEEK...SUCH THAT SHOWERS AND STORMS WILL BE MOST LIKELY ON MONDAY AND MONDAY NIGHT. HIGH TEMPS SHOULD BE IN THE MIDDLE 80S TO LOWER 90S THROUGH THE PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 730 PM EDT MONDAY... MSAS ANALYSIS OF THETA-E HAVE HIGHEST VALUES AND BEST INSTABILITY OVER CENTRAL VIRGINIA AND SOUTHERN WEST VIRGINIA. BETWEEN THESE TWO REGIONS...RADAR SHOWING ISOLATED THUNDERSTORMS NEAR DAN AND LWB. EXPECT AN OVERALL WEAKENING TREND OF STORMS...ESPECIALLY AFTER SUNSET. MODELS BRING IN MVFR CEILINGS EAST OF THE BLUE RIDGE OVERNIGHT. HAVE MVFR CEILINGS AT ROA/LYH/DAN AND BCB AFTER 10Z. LWB HAD RAIN THIS AFTERNOON SO WITH THE MOIST GROUND CONFIDENCE IN LIFR FOG IS HIGH FOR LATE TONIGHT. LOW CIGS AND FOG SHOULD SLOWLY BURN AWAY TUESDAY MORNING BUT MAY TAKE UNTIL LATE MORNING FOR A RETURN TO VFR IN THE VALLEY LOCATIONS. HOWEVER ANY HEATING WILL AGAIN RESULT IN BKN CU FIELDS BY MIDDAY. WITH YET ANOTHER SHORT WAVE TRACKING TO THE SOUTHERN APPALACHIANS...BRINGING AN EVEN BETTER COVERAGE OF SHRA/TSRA FOR THE AFTERNOON AND EVENING ON TUESDAY. HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ALONG AND EAST OF THE BLUE RIDGE SOUTH OF ROANOKE AFTER 20Z/4PM. THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE ISOLATED WEDNESDAY AND THURSDAY. WEAK HIGH PRESSURE SETTLES IN FROM THE WEST BY SATURDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT MVFR VALLEY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...AMS/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT MON JUL 30 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-311930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 329 PM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. BANDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR TUESDAY AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS ALONG WITH VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT MON JUL 30 2012
VAZ033-044-302145-
FRANKLIN VA-PITTSYLVANIA VA-
458 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT SMITH MOUNTAIN LAKE AND
EASTERN FRANKLIN AND NORTHWESTERN PITTSYLVANIA COUNTIES...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENHOOK...
MOVING WEST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE
OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE
VEHICLE.
THIS STORM WILL BE NEAR PENHOOK AROUND 525 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3698 7968 3708 7964 3708 7962 3706 7959
3704 7960 3704 7958 3704 7955 3705 7955
3703 7952 3697 7954
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON JUL 30 2012
VAZ047-302200-
BUCKINGHAM VA-
520 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCKINGHAM COUNTY...
AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CUMBERLAND...MOVING WEST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BUCKINGHAM COUNTY
EAST OF DILLWYN.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3759 7828 3756 7829 3755 7831 3752 7833
3743 7839 3744 7846 3760 7843 3761 7827
3760 7827
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT MON JUL 30 2012
VAZ058-059-302315-
CHARLOTTE VA-HALIFAX VA-
644 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE AND EASTERN
HALIFAX COUNTIES...
AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CHASE CITY...MOVING WEST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR REDOAK AROUND 655 PM...STAUNTON RIVER STATE
PARK AROUND 700 PM AND DRYBURG AROUND 705 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3666 7862 3669 7865 3669 7867 3667 7870
3663 7871 3663 7879 3683 7878 3681 7856
3670 7864 3668 7862 3665 7856 3663 7855
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUL 30 2012
VAZ058-310000-
HALIFAX VA-
719 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF REDOAK...MOVING WEST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SCOTTSBURG AROUND 730 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3668 7864 3669 7867 3667 7869 3671 7893
3683 7888 3677 7869 3676 7868 3674 7869
3672 7867 3671 7867 3670 7864
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT MON JUL 30 2012
VAZ020-310015-
BATH VA-
744 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF WARM SPRINGS...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR BURNSVILLE AROUND 805 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
3818 7948 3817 7947 3816 7947 3807 7957
3821 7977 3825 7975
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT MON JUL 30 2012
VAZ058-310045-
HALIFAX VA-
757 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 754 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALIFAX...
MOVING WEST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR RIDGEWAY AROUND 820 PM AND INGRAM AROUND 825
PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3670 7887 3667 7919 3684 7915 3689 7913
3680 7885
PHThe Roanoke radar (KFCX), 140 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Trees were blown down on Indian Draft Road.
Lightning struck a house on Mountain Road.
Thunderstorm winds blew a tree down on Abbott place near Spring garden Road.
Thunderstorm winds brought down a tree near the intersection of North Main Street and White Street.
Hail ranged from nickel to quarter size along Hawkins Road northwest of Chatham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404389, 405418, 404391, 405416, 404390.